4
$\begingroup$

It is a well known result of Serre and Tate that if $A$ is an ordinary abelian variety over a field $k$ of characteristic $p>0$, then the deformation space $\mathcal{M}$ of $A$ to an abelian variety over $W$, the ring of Witt vectors has a group structure. This prompts the following question: Does this group structure extend to the formal moduli of non-ordinary abelian varieties? and if not, what is the biggest class of abelian varieties, for which, a group structure on the formal moduli exists?

$\endgroup$
3
  • 2
    $\begingroup$ This question is not that well-defined. I mean, for a supersingular elliptic curve, the deformation space is non-canonically isomorphic to the formal spectrum of $W[[t]]$. If the question is "can this be given a group structure" then the answer is "sure -- it's the open unit disc". If this question is "can this be given a canonical group structure" then my answer is "can you define canonical?". I have problems with the rest of the question for similar reasons. But let me try and say something a bit more helpful. In the ordinary case, the universal deformation space has a canonical point... $\endgroup$ Feb 16, 2012 at 20:28
  • 1
    $\begingroup$ ...in it, namely the canonical lift. In the supersingular case I find it very very hard to tell one lift from the other, especially if the lifts are $W$-valued; I spent ages staring at such things once and found it really difficult to tell any of them apart. If there's a natural group structure on the deformation space, then whatever could the origin be? I can't guess. So I am skeptical about there being any natural sort of group structure -- a vague answer to a vague question but I hope it helps. $\endgroup$ Feb 16, 2012 at 20:30
  • $\begingroup$ Dear Kevin.Thank you very much for your answer. Yes, my question was not very well-posed.I try to make it clearer. The Serre-Tate group structure implies that if $\mathcal{X/U}$ is the universal deformation of $A$, then $H^{1}(\mathcal{X/U})$, can be equipped with a basis ${a_{i}, b_{j}}$ such that $\nabla(a_{i})=0$ and $\nabla(b_{j})= \Sigma a_{i}\otimes \eta_{ij}$ , where $\eta_{ij}= log(q_{ij})$ and $q_{ij}$ are the coordinates of the Serre-Tate.does such a basis exist for non-ordinary abelian varieties? or what is the best class of abelian varieties,equipped with such nice basis? $\endgroup$
    – Cyrus
    Feb 16, 2012 at 22:30

1 Answer 1

4
$\begingroup$

I cannot comment yet, so I will add the following remark as an answer. I do not think that this answers your question, but at least it is a case where a group structure does not exist, yet some generalization does:

In Serre-Tate theory for moduli spaces of PEL-type, Ann. scient. de l'Ec. Norm. Sup. 37 (2004), 223-269, (arXiv:math/0203288v2), Ben Moonen looks at this question for abelian varieties (equivalently: $p$-divisible groups) with additional structure in the $\mu$-ordinary case.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.